Alert archive / California / Wind Advisories in 2020
Wind Advisory 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Feb 22, 2020, 2:11 AM PST for Imperial County, California. It took effect at Feb 22, 2020, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2020, 2:11 AM PST (10:11 UTC)
- In effect from
- Feb 22, 2020, 10:00 AM PST
- Expired
- Feb 23, 2020, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WWUS75 KPSR 221011 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 311 AM MST Sat Feb 22 2020 CAZ562-222215- /O.NEW.KPSR.WI.Y.0006.200222T1800Z-200223T0600Z/ Imperial County Southwest- 211 AM PST Sat Feb 22 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 10 AM this morning to 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
651 WWUS75 KPSR 221752 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1052 AM MST Sat Feb 22 2020 CAZ562-230600- /O.CON.KPSR.WI.Y.0006.200222T1800Z-200223T0600Z/ Imperial County Southwest- 952 AM PST Sat Feb 22 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
425 WWUS75 KPSR 230600 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1100 PM MST Sat Feb 22 2020 CAZ562-231200- /O.EXT.KPSR.WI.Y.0006.000000T0000Z-200223T1200Z/ Imperial County Southwest- 1000 PM PST Sat Feb 22 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...West winds 10 to 20 mph with gusts up to 40 to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
116 WWUS75 KPSR 231159 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 459 AM MST Sun Feb 23 2020 CAZ562-231300- /O.EXP.KPSR.WI.Y.0006.000000T0000Z-200223T1200Z/ Imperial County Southwest- 359 AM PST Sun Feb 23 2020 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Wind speeds have fallen below advisory criteria, but gusts of 35-40 mph will still be possible for the next few hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 22, 2:04 AM PST, 7 minutes earlier.
Area forecast discussion, Feb 22, 2:04 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
304 AM MST Sat Feb 22 2020
.UPDATE...Updated Fire Weather Discussion.
&&
.SYNOPSIS...
A wet Pacific weather system will likely bring light to moderate
rainfall across much of the region today with lingering chances
of showers and possibly a few thunderstorms through early Sunday
morning. Temperatures this weekend will fall back to near or below
normal readings before recovering slightly into early next week.
Dry conditions are expected next Monday into the middle of next
week under generally clear skies along with a steady warming
trend.
&&
.DISCUSSION...
Current water vapor imagery shows a deep plume of subtropical moisture
flowing into the Southwest ahead of a low pressure system that is
currently positioned off the California coast. Objective analysis
shows a tongue of anomalously high precipitable water values of
1.00 to 1.40 pushing northward into southern Arizona leading to a
coagulation of showers near the Arizona/Mexico border. The Phoenix
radar has been fairly quiet with mostly weak isolated showers so
far.
Shower activity will spread throughout central Arizona, and
possibly as far west as southeast California, as the moisture
surges deeper into the region. Recent forecast trends for storm
total QPF have varied somewhat but deep moisture should lead to
higher rainfall potential. The Phoenix area could see 0.50-1.00"
while higher amounts of 1.25-2.00" may fall over the higher terrain
north and east of the Valley. A Flash Flood Watch is in effect
from 5 AM through 11 PM today for much of central Arizona where
showers and/or thunderstorm are more likely to produce excessive
rainfall. Of particular concern, Tonto Creek is forecast to rise
above action stage as runoff from nearby mountains flows into the
basin.
Most shower activity this morning will be light to moderate. By
late morning, some areas may see clearing skies and a few degrees
of afternoon warming. During this time, the low will move over
Southern California improving atmospheric conditions for convection
such as favorable jet streak positioning and dynamics, increasing
shear and higher instability. The latest HREF and several current
runs of hi-resolution models support a broad area 200-500 j/kg of
MUCAPE across central Arizona with the potential for pockets of
higher instability where any clearing is realized. Those
conditions combined with frontal forcing will lend to propitious
convective potential. While coverage of storms is more likely to
be isolated than widespread, any thunderstorms that form may
produce heavy rain, hail, and strong winds. Storms reaching severe
criteria cannot be ruled out.
Rain chances are much lower for areas along and west of the
Colorado River. However, a tightening pressure gradient as the low
moves over California will induce strong winds with gusts of
25-40 mph through Imperial County and eastward into southwestern
Arizona.
By Sunday, the aforementioned system will eject to our east allowing
the area dry. Isolated areas of patchy fog may form early Sunday
morning in areas that receive adequate precipitation to saturate
air near the surface and overnight clearing to enhance radiational
cooling. The likeliest places to see fog will be in Pinal County
and southern portions of metro Phoenix. Otherwise, global ensembles
show ridging forming over the western US next week allowing
temperatures to gradually warm each day.
&&
.AVIATION...Updated at 0530Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Easterly winds around 8-12 kt will persist into early Saturday
morning while remaining out of the east. Most shower activity will
be focused south of the Phoenix area late tonight, although a few
sprinkles/virga showers are not out of the question.
Weather concerns will increase greatly early Saturday as light-
moderate rain develops across southwest and south-central
Arizona. Initial shower activity, expected to begin between
09-11Z, will be light in intensity while CIGs initially remain
AOA 5k feet. Lowering of cloud bases will lag the onset of
precipitation, but eventually should see CIGs down to the 2k-3k ft
range by late morning amidst heavier rainfall. Visibilities are
also likely to be restricted, down to 2 SM at times. The main
swath of rain will begin to exit the area by 21Z and coincide with
some improvement in CIG heights, but isolated showers and perhaps
a few thunderstorms are possible during the afternoon if enough
heating and breaks in clouds can occur. Strong wind gusts are
likely to accompany any afternoon shower or thunderstorm.
Confidence in thunderstorm activity remains too low to include
VCTS, however.
Winds may also create some aviation weather impacts. Wind
directions should hold out of the southeast with speeds between
10-15 kt, before switching out of the southwest during the
afternoon. Gusts of 25 kt to perhaps 30 kt are possible mid-late
afternoon and early evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally remain under 10 kt overnight, mostly AOB 7
kts, with directions favoring typical diurnal trends. Showers and
a few thunderstorms may develop near the Colorado River by mid-
morning. Otherwise, winds will be the primary aviation impact at
both KBLH and KIPL late Saturday morning through Saturday evening.
Gusts near 30 kt are possible at KIPL out of the west, and 25 kt
out of the southwest at KBLH. Scattered to broken mid-high level
clouds are expected.
&&
Monday through Friday:
No significant changes to the extended outlook...Conditions will
continue to dry with minimum RH values dropping into the 10-25%
range by midweek and declining overnight recoveries. Winds will
behave more typical for the week with directions favoring
terrain/diurnal trends. Speeds will also remain fairly light
outside of occasional afternoon breezes.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ534-537-538-
540>553-555>558-560>563.
CA...Wind Advisory from 10 AM this morning to 10 PM PST this evening
for CAZ562.
&&
DISCUSSION...Deems
AVIATION...Rogers
FIRE WEATHER...DeemsNearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.